anti-seizure drug may cause meningitis: FDA
Plc's anti-seizure drug Lamictal can cause a brain inflammation known as
aseptic meningitis, U.S. health regulators said on Thursday.
The U.S. Food
and Drug Administration cited 40 cases of the serious complication between
December 1994 and November 2009, 35 of which required hospitalization. The
cases did not involve more serious meningitis caused by bacteria.
when patients restarted the drug and were often worse, the agency said in
a notice posted on its website at link.reuters.com/xez64n. The agency said
it was adding the warning to the drug's label.
meningitis is a rare but serious side effect of Lamictal use," said
Russell Katz, head of the FDA division that oversees neurology products.
"Patients that experience symptoms should consult their health care
are similar to bacterial meningitis and include stiff neck, chills, drowsiness,
confusion, headaches and sensitivity to light, the FDA said.
In the cases reported
to the agency, symptoms appeared between one and 42 days after starting
treatment with Lamictal. They also, in most cases, disappeared after the
drug was no longer used, the FDA said.
meningitis can be life-threatening, especially if not caught quickly, those
who contract the aseptic version tend to recover within five to 14 days,
according to the National Institutes of Health.
Also known by
its chemical name lamotrigine, Lamictal comes in multiple tablet forms.
for Glaxo had no immediate comment.
Susan Heavey, editing by Leslie Gevirtz)